This is not medical advice. Before pursuing feeding your dog a new food, supplement, or medication it’s advised to consult with your veterinarian.
Loperamide is the medical name of Imodium, an over-the-counter medication for diarrhea. If you are googling about giving this to your dog, chances are your dog is suffering from a bout of diarrhea. This probably means you are suffering too since a dog with diarrhea can make a lot of stinky messes. You are also likely concerned about your dog, and about what is causing your dog’s diarrhea. Dehydration is also a potential issue with diarrhea, not to mention the physical discomfort that comes with intestinal upset.
Can you give your dog loperamide or Imodium? There are a lot of places on the web that say yes, Imodium is safe for dogs. These websites might not be the best place to get advice, because any reputable website will always recommend using medication for animals under the care of a veterinarian. However reputable the site may seem, with any medication, especially ones made for humans, it is important to only give them to your dog after you’ve spoken to your vet and received instructions. Lots of over-the-counter meds may only be safe for dogs when given in specific ways and different formulations can have ingredients that are unsafe for dogs and could make your dog even sicker. So, please check with your vet before giving Imodium and any other medication to your dog. In this article, we’ll look at what Loperamide, or Imodium is, and whether it is safe to give your dog.
What is Imodium?
Loperamide, also known by the brand name, Imodium, is a common over-the-counter medicine used to treat diarrhea. It is also technically a narcotic drug, though it is very weak. The main action of this drug is that it slows down how quickly food moves through the digestive tract. Diarrhea happens when food moves too quickly through the intestines. Water and food are moving too quickly to be absorbed. Sometimes vets will administer Imodium to pets who have malabsorption or maldigestion because the medicine will then allow food and water to be properly absorbed. Imodium is generally safe for dogs when given correctly. However, there are a few notable exceptions that make Imodium unsafe to give to dogs.
Reasons to Not Give Your Dog Imodium
It’s possible to hurt your dog if you use this drug inappropriately. After talking to your vet, you’ll have the information you need to safely administer loperamide or Imodium. Or they’ll be able to tell you if it’s an unsafe course of action and suggest alternative solutions. Here are five reasons to not give your dog Imodium.
1. The Cause of Your Dog’s Diarrhea is Unclear.
Diarrhea can have any number of causes. Even if you keep your dog supervised all day every day, you may not know what is causing your dog’s diarrhea. Even if you’re sure your dog has diarrhea because they got into the trash, diarrhea can occasionally be a sign of a potentially harmful condition that requires medical attention. So, if you treat diarrhea with medication like Imodium, you could be covering up signs of something more serious than a trash adventure. This means wasting time when your dog could be receiving appropriate care.
2. The Diarrhea May be Helping Your Dog.
Your dog’s body is wise and knows how to heal itself in many cases. Have you ever considered that diarrhea could be a good thing? (Probably not!) If your dog has ingested something harmful, then diarrhea is its body’s way of protecting itself. Diarrhea could potentially be life-saving. So when it comes to ingestion of toxins, bacteria, or viruses like the parvo-virus, it may be healthier for your dog to have diarrhea and manage it with hydration and fluid replacements than a drug that will stop the diarrhea completely. If there is something toxic in your dog’s body that the diarrhea is trying to flush out, drugs like Imodium could trap it inside your dog’s body, and potentially make them even sicker.
3. Your Dog’s Breed May be Predisposed to an Adverse Reaction.
There are specific breeds of dogs that can’t tolerate certain kinds of medicines such as antiparasitic drugs like ivermectin, milbemycin, and other related drugs, several anticancer drugs, and loperamide, or Imodium. These breeds of dogs have a multidrug-resistant gene called the MDR1 gene. The MDR1 gene impacts the blood-brain barrier. In dogs without the MDR1 gene, their brains are protected from these drugs. However, in dogs with the MDR1 gene, these substances can pass through the blood-brain barrier in toxic amounts. Symptoms of toxicity include drooling, ataxia (loss of control over body movements), blindness, coma, and respiratory problems. Breeds that have the MDR1 gene are Collies, Australian Shepherds, Old English Sheepdogs, Shetland Sheepdogs, and other herding dogs.
4. Your Dog Might Have Other Health or Medical Issues.
Loperamide must be used with caution when dogs have other health concerns. Some of the health issues compounded by loperamide use are hypothyroidism, kidney disease, Addison’s disease, head injuries, lung disease, acute abdominal pain, or liver disease. The risk with Imodium use comes when you are unaware of a condition that your dog has, and then try to administer Imodium. It’s possible with some of these conditions that your vet could have missed them at your dog’s last exam.
5. If Your Dog is Small, They Could More Easily Overdose.
Small dogs can easily overdose on Imodium that comes in capsules. So never give a dog who weighs less than 20lb Imodium capsules. If you have a small dog, ask your vet how much liquid Imodium is safe to give your dog.
Side Effects and Signs of Loperamide Overdose
Loperamide, or Imodium, is a fast-acting medication and should move through the body after 24 hours of being administered. Some of Loperamide’s side effects are constipation, bloating, and sleepiness. If being administered under the care of a vet, these are nothing to worry about. However, it is possible for your dog to overdose on Imodium. Overdose symptoms tend to be exaggerated versions of regular side effects. If you see any kind of symptom that concerns you, call your vet right away. Here are the signs of an Imodium overdose in dogs.
- Weakness is one of the number one signs that something is going wrong with this medication after administering. Talk to your vet if this continues for more than two days.
- Lethargy can be a sign of nervous system depression. While some lethargy is normal when taking Imodium, an overdose of Imodium can suppress the central nervous system. This causes your dog’s heart rate and breathing to slow down and can even knock your dog unconscious. If this happens, take your dog to an animal hospital immediately, otherwise, there is the risk of coma and death.
- Severe constipation. Since Imodium slows down the bowels, which is why it is so helpful for diarrhea, an overdose can lead to extreme constipation and require treatment with laxatives. Otherwise, your dog could hurt themselves by straining, which can lead to hemorrhoids or piles, and anal fissures, or tears, both of which are incredibly painful.
- Fecal impaction is the next step after severe constipation and means that the colon is so full and backed up, that your dog is unable to have a bowel movement.
- Pancreatitis or inflammation of the pancreas is a sign of Imodium overdose. Signs of this condition include loss of appetite, running a fever, and indications of extreme discomfort or pain.
- Excessively bloody diarrhea. A little bit of blood in your dog’s stool is a common side effect of Imodium, but if there is a lot of blood, then it’s time to be concerned and contact your vet.
- Intestinal paralysis is when there is an obstruction in the bowels caused by the muscles that move the bowels. The muscular motion of the bowels is called peristalsis. Problems with these muscular motions can lead to a build-up of intestinal contents in specific areas.
If you notice any of these symptoms after giving Imodium to your dog or are feeling concerned about how your dog is acting, call your vet right away.